Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Jordan domains and the universal Teichmüller space


Author: Barbara Brown Flinn
Journal: Trans. Amer. Math. Soc. 282 (1984), 603-610
MSC: Primary 30C60; Secondary 30C35, 32G15
MathSciNet review: 732109
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ L$ denote the lower half plane and let $ B(L)$ denote the Banach space of analytic functions $ f$ in $ L$ with $ {\left\Vert f \right\Vert _L} < \infty $, where $ {\left\Vert f \right\Vert _L}$ is the suprenum over $ z \in L$ of the values $ \left\vert {f(z)} \right\vert{(text{Im} z)^2}$. The universal Teichmüller space, $ T$, is the subset of $ B(L)$ consisting of the Schwarzian derivatives of conformal mappings of $ L$ which have quasiconformal extensions to the extended plane. We denote by $ J$ the set

$\displaystyle \left\{ {{S_f}:f{\text{is conformal in }}L{\text{and }}f(L){\text{is a Jordan domain}}} \right\},$

which is a subset of $ B(L)$ contained in the Schwarzian space $ S$. In showing $ S - \bar T \ne \emptyset $, Gehring actually proves $ S - \bar J \ne \emptyset $. We give an example which demonstrates that $ J - \bar T \ne \emptyset $.

References [Enhancements On Off] (What's this?)

  • [1] Lars V. Ahlfors, Lectures on quasiconformal mappings, Manuscript prepared with the assistance of Clifford J. Earle, Jr. Van Nostrand Mathematical Studies, No. 10, D. Van Nostrand Co., Inc., Toronto, Ont.-New York-London, 1966. MR 0200442
  • [2] A. F. Beardon and F. W. Gehring, Schwarzian derivatives, the Poincaré metric and the kernel function, Comment. Math. Helv. 55 (1980), no. 1, 50–64. MR 569245, 10.1007/BF02566674
  • [3] F. W. Gehring, Univalent functions and the Schwarzian derivative, Comment. Math. Helv. 52 (1977), no. 4, 561–572. MR 0457701
  • [4] F. W. Gehring, Spirals and the universal Teichmüller space, Acta Math. 141 (1978), no. 1-2, 99–113. MR 0499134
  • [5] O. Lehto and K. I. Virtanen, Quasiconformal mappings in the plane, 2nd ed., Springer-Verlag, New York-Heidelberg, 1973. Translated from the German by K. W. Lucas; Die Grundlehren der mathematischen Wissenschaften, Band 126. MR 0344463
  • [6] B. G. Osgood, Univalence in multiply-connected domains, Ph.D. Thesis, The University of Michigan, Ann Arbor, 1980.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30C60, 30C35, 32G15

Retrieve articles in all journals with MSC: 30C60, 30C35, 32G15


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1984-0732109-2
Keywords: Schwarzian derivative, quasicircle, universal Teichmüller space
Article copyright: © Copyright 1984 American Mathematical Society